Jump to content

tuffcor: Amitriptyline withdrawals/Chronic Pain


tuffcor

Recommended Posts

Hi everyone, we need help.

 

I'll get right to it. My girlfriend started getting chronic everyday migraines about a year and a half ago. She would go to bed with a migraine and wake up with a migraine. She tried many medications and none of them worked for her. Finally her doctor put her on Amitriptyline (elavil), and after a while, she felt some relief. At first it seemed like a miracle because she had gone months having migraines every single day. The medication worked for a while then stopped working, her doctor told her to up the dosage so she eventually went to 75mg. Along with this she was prescribed a blood pressure medication and it seemed like her migraines were under control.

 

Fast forward a year of taking ami and she is sick of it. She gained 20 pounds, felt mentally and psychically terrible all of the time (although her migraines were better), and she was feeling trapped by the meds. We did research and she started taking 5-HTP, Magnesium, and Fish Oil. She was feeling much better, but was ready to be unencumbered by prescription medication.

 

So, she started tapering off of the amitriptyline. We have both gotten off of anti-depressants before so we knew what we were in for. It took her a little more than a month to completely taper off and now she is no longer taking any. It has been about 3 weeks since she last took the ami, and the withdrawal symptoms are worse than ever. We have read on different forums that people who have been on high doses of ami for a while take months to years to fully get off of it. It's scary.

 

So now after 3 weeks of no ami, she has a slew of problems. First and foremost, she has chronic pain, which she thinks is fibromyalgia. Before she started taking these meds and when she had migraines she would have pain in her neck and shoulders, but not pain all of her body making her incapable of sitting still. We have read 5-HTP is supposed to help with this, and she says it does, but she is still in pain almost constantly. She describes it as incredible tension in her body/back/neck, making it impossible to concentrate at work or sit still. That is our main concern right now, she still has headaches, but not nearly as bad, and when they do become migraines, she controls them with midrin and maxalt. She is also having severe mood swings, which is expected going off a year long high dose of anti-depressants.

 

So I guess this is my question: Has anyone experienced chronic pain after coming off of a tricyclic/amitriptyline? How long did the symptoms last and how did you deal with them? We are not looking for more prescription meds, but any other natural supplements or cures that may help are welcome. We are going to try acupuncture next, hopefully that will help. This is really frustrating because she is 25 years old and suffering from almost debilitating pain. I am in relatively good health with no major problems and it destroys me that I cannot help her.

 

Any suggestions?

 

Thanks

Link to comment
  • Administrator

Hello, tuffcor. Thanks for joining us and asking your questions.

 

I moved your post here because it introduces your and your girlfriend's situation.

 

She's only been off amitriptyline for 3 weeks. A month of tapering might not have been enough for her nervous system to adapt this time around. Has she tried going back on a small amount of ami to see if that helps?

 

This is the classic "treatment," if you can call it that, for withdrawal symptoms. There's a chance a low dose will compensate for the fast withdrawal. She can then stabilize and taper more slowly from that level.

 

We have several people who have suffered and are suffering fibro-type pain from withdrawal. I had it myself -- tingling pain in my hands, wrists, and arms -- for about 1.5 years.

 

Withdrawal symptoms are a sign your nervous system is in distress.

 

I found acupuncture to be very helpful. But partial reinstatement and tapering more slowly may be a better way to go, as it would save her nervous system from other withdrawal symptoms and possibly a long recovery.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
  • Administrator

Hi Tuffcor and welcome to the forum.

 

Has your girlfriend tested for food allergies? I did not have migraines before I found my food allergies, but I did have chronic bone and muscle pain. I know many people who have suffered migraines and learned that they are caused by gluten intolerance, allergies to the protein in dairy products (casein) or even soy protein. Often avoiding the offending foods can help reduce the occurrence of migraines. A friend of mine has a daughter who has been suffering migraines recently and she was able to determine that monosodium glutamate triggered her migraines.

 

I know right now you just want to help your girlfriend to feel better and be free of the pain from coming off of her medicine, but I thought I would share these thoughts because food allergies can also contribute to chronic pain.

 

Karma

2007 @ 375 mg Effexor - 11/29/2011 - 43.75 mg Effexor (regular) & .625 mg Xanax

200 mg Gabapentin 2/27/21 - 194.5 mg, 5/28/21 - 183 mg, 8/2/21 - 170 mg, 11/28/21 - 150 mg, 4/19/22 - 122 mg; 8//7/22 - 100 mg
Xanax taper: 3/11/12 - 0.9375 mg, 3/25/12 - 0.875 mg, 4/6/12 - 0.8125 mg, 4/18/12 - 0.75 mg; 1/16 0.6875 mg; at some point 0.625 mg
Effexor taper: 1/29/12 - 40.625 mg, 4/29/12 - 39.875 mg, 5/11/12 - Switched to liquid Effexor, 5/25/12 - 38 mg, 7/6/12 - 35 mg, 8/17/12 - 32 mg, 9/14/12 - 30 mg, 10/19/12 - 28 mg, 11/9/12 - 26 mg, 11/30/12 - 24 mg, 01/14/13 - 22 mg. 02/25/13 - 20.8 mg, 03/18/13 - 19.2 mg, 4/15/13 - 17.6 mg, 8/10/13 - 16.4 mg, 9/7/13 - 15.2 mg, 10/19/13 - 14 mg, 1/15/14 - 13.2 mg, 3/1/2014 - 12.6 mg, 5/4/14 - 12 mg, 8/1/14 - 11.4 mg, 8/29/14 - 10.8 mg; 10/14/14 - 10.2 mg; 12/15/14 - 10 mg, 1/11/15 - 9.5 mg, 2/8/15 - 9 mg, 3/21/15 - 8.5 mg, 5/1/15 - 8 mg, 6/9/15 - 7.5 mg, 7/8/15 - 7 mg, 8/22/15 - 6.5 mg, 10/4/15 - 6 mg; 1/1/16 - 5.6 mg; 2/6/16 - 5.2 mg; 4/9 - 4.8 mg; 7/7 4.5 mg; 10/7 4.25 mg; 11/4 4.0 mg; 11/25 3.8 mg; 4/24 3.6 mg; 5/27 3.4 mg; 7/8 3.2 mg ... 10/18 2.8 mg; 1/18 2.6 mg; 4/7 2.4 mg; 5/26 2.15mg; 8/18 1.85 mg; 10/7 1.7 mg; 12/1 1.45 mg; 3/2 1.2 mg; 5/4 0.90 mg; 6/1 0.80 mg; 6/22 0.65 mg; 08/03 0.50 mg, 08/10 0.45 mg, 10/05 0.325 mg, 11/23 0.2 mg, 12/14 0.15 mg, 12/21 0.125 mg, 02/28 0.03125 mg, 2/15 0.015625 mg, 2/29/20 0.00 mg - OFF Effexor


I am not a medical professional - this is not medical advice. My suggestions are based on personal experience, reading, observation and anecdotal information posted by other sufferers

Link to comment

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy